Our expert says:
I hear how very angry you are about all this, and can understand why. Whatever else happened, it doesn't sound as though the doc involved explained the details of what was happening, to you or your wife, carefully enough at any stage.
We each differ in our personal chemistry, and so we all react somewhat differently tto medications, including antidepressants. Many of them cause sexual side-effects in SOME of those who take them - loss of libido and desire, or other problems. NONE of them cause it in everyone, and some of the newer ones are very unlikely to do so.
The side-effects you describe sound unpleasant and unacceptable, but are no inevitable, and needed to be discussed properly with her psychiatrist ( this sort of situation shouldn't be handled only by a GP )
Yes, there is no CHEMICAL test which can be done to decide whether or not someone has Depression or Bipolar Disorder, but if the proper internationally agreed criteria are used, as they should be, the diagnosis can be made really reliably by a details interview and checking on a whole range of symptoms and signs, much ,ike the majority of medical diagnoses.
NO competent shrink would make an "instant" decision on diagnosis without following a long and detailed and broadly agreed diagnostic process.
Antidepressants are not addictive in the general sense, but like many meds used in medicine, they should not be stopped abriptly, as this can cause some unpleasant symptoms in some people, but should rather be withdrawn more gradually.
She should not have been put immediately on "tons of pills" but if Bipolar Disorder was properly diagnosed, she may have needed more than one, perhaps two, at the start, to gain control of the situation, depending on her particular condition at the time.
Usually, the doctor should be providing accurate information, but should always encourage the patient, and perhaps also the spouse, to ask questions about any aspect of the situation which puzzles or troubles them, and to make sure they understand the responses ( so as not to speak in technical gobbledegook that ordinary people can't understand ).
Personally, I believe in combining psychotherapy / counselling of specific kinds ( not the general wishy-washy sort ) with meds.
The extreme reactions you describe are unusual, and, if reported to the shrink, should have been fully assessed and helped, and not ignored.
Maybe you have, unfortunately, not had the good fortune to be working with a really skilled and experienced psychiatrist. Sadly, that happens. I meet many shrinks, some are excellent, many are good, some are not so good. One or two make me feel ashamed to belong to the same species.
SO seek a second or even third opinion, as you obviously both deserve he best available assistance.
Do your own research, ask your own questions about anything that bothers you about the diagnosis and treatment, and be assertive rather than aggressive, in getting due attention and help
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal
advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.